Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Reno, NV

July 15, 2010Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 15, 2010, 7:44 PM PDT for Mono County, California. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2010, 7:44 PM PDT (02:44 UTC)
Expired
Jul 15, 2010, 9:15 PM PDT
In force
91 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The Reno radar (KRGX), 177 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:00 PM PDTFLASH FLOOD2 Sw Bodie, CARECEIVED A DELAYED REPORT FROM THE BODIE STATE PARK COOP OBSERVER. FLASH FLOODING RENDERED A PORTION OF COTTONWOOD CANYON RD NEARLY IMPASSABLE FROM LATE ON THE 15TH UNTIL THE FOLLOWING DAY. A FEW OTHER ROADS NEEDED TO BE SCRAPED CLEAN OF MUD AND DEBRIS AS WELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5157 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WGUS55 KREV 160244
FFWREV
CAC051-160415-
/O.NEW.KREV.FF.W.0003.100716T0244Z-100716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
744 PM PDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF BODIE...

* UNTIL 915 PM PDT

* AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A HIGH POTENTIAL FOR FLASH FLOODING FROM A THUNDERSTORM OVER       
  HIGHWAY 270 WEST OF BODIE.

* THE STORM HAS BEEN NEARLY STATIONARY OVER THE LAST 10 MINUTES WITH 
  RAINFALL RATES OF ONE INCH PER HOUR OR MORE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND MAY WASH OUT DIRT ROADS SUCH AS HIGHWAY 270.

LAT...LON 3820 11914 3824 11902 3817 11900 3814 11914

$$

BRONG
2 follow-up statements
611 
WGUS75 KREV 160326
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
826 PM PDT THU JUL 15 2010

CAC051-160415-
/O.CON.KREV.FF.W.0003.000000T0000Z-100716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
826 PM PDT THU JUL 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
CENTRAL MONO COUNTY...

AT 815 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
THUNDERSTORM OVER HIGHWAY 270 WEST OF BODIE HAS WEAKENED.  RADAR 
ESTIMATED 1 TO 1.5 INCHES OF RAIN FELL ALONG HIGHWAY 270 IN BETWEEN 
720 PM AND 800 PM.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CONTINUE TO AFFECT 
HIGHWAY 270...CLEARWATER CREEK AND DRY WASHES IN THE AREA THROUGH 
915 PM.

IF YOU WITNESSED HEAVY RAINFALL OR FLASH FLOODING ALONG HIGHWAY 270 
NEAR BODIE...SEND YOUR REPORT DIRECTLY TO THE NATIONAL WEATHER 
SERVICE IN RENO AT 775-673-8100.

LAT...LON 3820 11914 3824 11902 3817 11900 3814 11914

$$

BRONG
013 
WGUS75 KREV 160411
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
911 PM PDT THU JUL 15 2010

CAC051-160420-
/O.EXP.KREV.FF.W.0003.000000T0000Z-100716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-
911 PM PDT THU JUL 15 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR CENTRAL MONO
COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.

IF YOU WITNESSED HEAVY RAINFALL OR FLASH FLOODING ALONG HIGHWAY 270 
NEAR BODIE EARLIER THIS EVENING...SEND YOUR REPORT DIRECTLY TO THE 
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100.

LAT...LON 3820 11914 3824 11902 3817 11900 3814 11914

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:15 PM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 15, 3:15 PM PDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT THU JUL 15 2010

.SHORT TERM...
UPPER RIDGE NEAR 4 CORNERS HIGH WILL PROVIDE INCREASING SOUTHERLY
FLOW AND MOISTURE FIRST PART OF PERIOD WITH A TRANSITION TO DRIER
AND LOCALLY BREEZY CONDITIONS SUN AS RIDGE GETS SUPPRESSED SOUTHWARD
UNDER INCREASING WESTERLIES DEVELOPING UNDER TROF IN THE PACNW.

FOR TONIGHT THRU EARLY SAT...RIDGE CENTER WILL REMAIN NEAR THE 4
CORNERS WITH MOISTURE WORKING NORTHWARD ON WESTERN PERIPHERY INTO
THE SIERRA AND WESTERN NV. MODEL SOUNDINGS INDICATE PWAT VALUES
INCREASING TO 0.75-0.90 INCHES BY THIS TIME FRIDAY ALTHOUGH MID TO
UPPER LEVEL LAPSE RATES REMAIN MARGINAL (6.5-7.0C/KM). SHEAR IS
RATHER WEAK ALTHOUGH LOCAL CONVERGENCE ZONES NEAR LATE DAY ZEPHYR
AND SIERRA CREST SOUTH OF LAKE TAHOE WILL HELP A FEW STORMS BECOME
BETTER ORGANIZED. MAIN THREAT WILL BE ONE OR TWO STRONGER CELLS WITH
LIMITED STORM MOTION AND HEAVY RAINFALL MAINLY FROM MONO COUNTY INTO
THE PINE NUTS. LINGERING ELEVATED INSTABILITY AND WEAK UPPER PV LOBE
WILL KEEP SOME CLOUDS IN THE FORECAST LATE FRI INTO SAT MORNING.
THERE MAY BE ENOUGH COMBINATION OF LIFT AND INSTABILITY FOR AN
ISOLATED STRIKE OR TWO. SO INTRODUCED A SLIGHT CHANCE OF NOCTURNAL
THUNDER MAINLY NORTH OF SUSANVILLE AND GERLACH AS WELL AS BASIN AND
RANGE. OTHERWISE THE CLOUDS WILL ACT AS A LID AND HELP KEEP
TEMPERATURES HIGHER SAT MORNING. MINIMUMS WERE RAISE SLIGHTLY.

DRIER WESTERLY FLOW WILL THEN PUSH THROUGH NORTHERN AREAS SAT
AFTERNOON WITH INSTABILITY BEING SUPPRESSED TO MONO-MINERAL
COUNTIES. BY SUN...ONLY KEPT SOME LINGERING CUMULUS IN THE SOUTHERN
AREAS AS MUCH DRIER AIR AND WESTERLY FLOW INVADES MUCH OF THE AREA.
TEMPERATURES SHOULD SEE A SLIGHT COOLING IN THE NORTHERN SIERRA BUT
REMAIN VERY WARM TO HOT AGAIN ELSEWHERE SUN. MODELS SHOW DECENT
THERMAL GRADIENT DEVELOPING WHICH WILL BRING LOCALLY BREEZY
CONDITIONS SUN AFTERNOON AND EVENING...A PRELUDE TO WINDY CONDITIONS
EARLY NEXT WEEK. THE BEST COOLING WILL OCCUR EARLY NEXT WEEK UNDER
WEST COAST TROUGH. SEE LONG TERM AND FIRE WEATHER FOR MORE DETAIL.
HOHMANN

.LONG TERM...MONDAY THROUGH THURSDAY...
MODELS ARE IN GOOD AGREEMENT WITH THE TROUGH FEATURE OVER THE
PACIFIC NORTHWEST FOR MONDAY. AS THE TROUGH APPROACHES LATE MONDAY
INTO TUESDAY...SOUTHWEST FLOW INCREASES BRINGING AN EXTREMELY DRY
AIR MASS ACROSS THE FORECAST AREA. THIS DRY AND STABLE AIR MASS WILL
BRING AN END TO AFTERNOON CONVECTIVE BUILD UPS FOR THE LONG TERM
FORECAST. MODELS APPEAR TO BE A BIT SLOWER WITH THE PROGRESSION OF
THE TROUGH INTO THE REGION WHICH WILL MAKE MONDAY INTO TUESDAY THE
MAIN TIME PERIOD OF CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS.
BASED ON THE MEX GUIDANCE...A STRONG THERMAL GRADIENT BETWEEN
LOVELOCK AND TRUCKEE SETS UP MONDAY AFTERNOON WHICH WILL ALLOW FOR
GUST BETWEEN 30 AND 35 MPH FOR MANY AREA ACROSS THE CWA...INCLUDING
RENO/CARSON. WINDS WERE INCREASED FOR MONDAY AFTERNOON AND
MAINTAINED INTO TUESDAY...WHICH WILL BE THE STRONGEST DAYS FOR WINDS
AND THEN GRADUALLY KNOCKED DOWN EACH DAY FOLLOWING. WEDNESDAY
THROUGH THURSDAY WILL BE MORE TYPICAL ZEPHYR DAYS WITH WIND GUSTS
BETWEEN 20 AND 25 MPH.

TROUGH REMAINS OVER THE WESTERN GREAT BASIN THROUGH AT LEAST
FRIDAY...LEAVING THE REGION WITH BREEZY CONDITIONS AND COOLER TEMPS.
OVERALL...NO MAJOR CHANGES WERE MADE TO TEMPERATURES FOR THE
EXTENDED...WITH NEAR AVERAGE HIGHS ACROSS THE REGION. ALL DAYS IN
THE EXTENDED WERE KEPT DRY AT THIS TIME...ESPECIALLY WITH THE LACK
OF INSTABILITY AND THE DRY AIR MASS IN PLACE. LINDAMAN
&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 18Z FRIDAY WITH ISOLATED TSTMS
POSSIBLE IN THE AFTERNOON AND EARLY EVENING. SCATTERED CLOUDS IN
THE TAF SITES WITH CB POSSIBLE AT ALL TAF SITES FOR THE EARLY
EVENING. WIND GUSTS IN THE AFTERNOON SHOULD REMAIN AOB 20KT FOR
KRNO AND KTRK...WITH LOWER GUSTS FOR KTVL. IF A TSTM FORMS NEAR A
TAF SITE...WINDS COULD BECOME ERRATIC AND GUSTY AT TIMES. LINDAMAN
&&

.FIRE WEATHER...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ALONG THE
SIERRA...REACHING AS FAR NORTH AS THE SOUTHERN TAHOE BASIN. WHILE
STORMS WILL LIKELY HAVE LESS THAN A TENTH OF AN INCH OF
PRECIPITATION ASSOCIATED WITH THEM COVERAGE WILL REMAIN ON THE LOW
END OF ISOLATED (10-15%).

HAVE INCREASED THUNDERSTORM COVERAGE ON FRIDAY AS THE SOUTHERLY FLOW
BRINGS MODIFIED MONSOONAL MOISTURE INTO THE REGION. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THROUGH MONO COUNTY INTO THE
SOUTHERN TAHOE BASIN WITH ISOLATED STORMS REACHING INTO THE SIERRA
AND MUCH OF WESTERN NEVADA. THE LOW LEVELS WILL BE VERY DRY SO RAIN
FROM THE THUNDERSTORMS WILL NOT INITIALLY REACH THE SURFACE. BELIEVE
THERE IS ENOUGH MOISTURE PRESENT THAT THE STORMS WILL BE ABLE TO
MOISTEN THE LOWER LEVELS FAIRLY QUICKLY AFTER STORMS DEVELOP AND
THESE STORMS WILL EVENTUALLY BECOME WET. HOWEVER... LIGHTNING THAT
DOES STRIKE BEFORE RAIN REACHES THE SURFACE HAS THE POTENTIAL TO
START FIRES. THE BEST MOISTURE WILL BE PRESENT THROUGH MONO
COUNTY...DECREASING NORTHWARD TOWARD THE OREGON BORDER. THE IS A
SLIGHT CHANCE THAT THUNDERSTORMS WILL CONTINUE OVERNIGHT THROUGH THE
WEST CENTRAL NEVADA BASIN...MINERAL AND EASTERN MONO COUNTIES...AS
WELL AS LASSEN AND NORTHERN WASHOE COUNTIES. THESE STORMS WILL
QUICKLY PUSH EASTWARD EXITING THE NORTHERN AREAS BY SATURDAY
AFTERNOON WITH THE ONLY LINGERING STORMS AROUND THE MONO/MINERAL
COUNTIES AREA.

DRY AIR BEGINS WORKING INTO THE REGION OVER THE WEEKEND WITH A
SIGNIFICANT DRY SLOT PUSHING ACROSS THE AREA SUNDAY INTO MONDAY.
THIS VERY DRY AIR MASS WILL REMAIN ACROSS THE AREA AT LEAST THROUGH
TUESDAY...POSSIBLY WEDNESDAY. WIDESPREAD MINIMUM RELATIVE HUMIDITY
VALUES CAN BE EXPECTED WITH VERY POOR OVERNIGHT RECOVERIES...
ESPECIALLY THROUGH MIDSLOPES AND RIDGES WITH TEENS LIKELY. THIS WILL
FOLLOW A PERIOD OF WELL ABOVE NORMAL TEMPERATURES...WHICH WILL HELP
TO FURTHER DRY FUELS. WINDS WILL BEGIN INCREASING ON MONDAY WITH
AN INCREASING THERMAL GRADIENT AND 700 MB WINDS 1-2 STANDARD
DEVIATIONS ABOVE NORMAL. THE WIND AND LOW RH COMBINATION WILL LIKELY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY. DF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 15, 7:15 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT THU JUL 15 2010

CAZ073-160245-
MONO-
715 PM PDT THU JUL 15 2010

...THUNDERSTORM NEARING BRIDGEPORT...

AT 706 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BRIDGEPORT...MOVING NORTH AT
10 MPH.

OCCASIONAL LIGHTNING...LIGHT TO MODERATE RAIN...AND GUSTY WINDS OF
UP TO 45 MPH...ARE POSSIBLE WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BRIDGEPORT...HIGHWAYS 395 AND 270.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3808 11925 3835 11934 3838 11909 3834 11905
      3811 11903
TIME...MOT...LOC 0213Z 171DEG 9KT 3818 11916

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:15 PM PDTSpecial Weather StatementREVMono30 min
Jul 15, 7:22 PM PDTSevere Thunderstorm WarningREVMono23 min
Jul 16, 6:28 AM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer14 hr
Jul 16, 11:46 AM PDTSpecial Weather StatementREVAlpine44 min
Jul 16, 12:28 PM PDTSpecial Weather StatementREVAlpine32 min
Jul 16, 1:07 PM PDTFlash Flood WarningREVAlpine113 min
Jul 16, 1:08 PM PDTSpecial Weather StatementREVAlpine22 min
Jul 16, 1:26 PM PDTSpecial Weather StatementREVMono64 min
Jul 16, 2:42 PM PDTFire Weather WatchREVLassen, Modoc3 days
Jul 16, 3:29 PM PDTFlash Flood WarningREVMono2 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.